Alabama, 2002

Hail in Alabama, July 2, 2002

July 2, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:24 AM CST, 11 hours 46 minutes earlier.

Area forecast discussion, Jul 2, 1:24 AM CST, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
224 AM CDT TUE JUL 02 2002

PERSISTENCE WILL BE A GOOD FORECAST FOR THE NEXT FEW DAYS.  HIGH
PRESSURE OVER THE EASTERN US...WITH A LOW AND TROF OVER THE
ATLANTIC.  CURRENT FORECAST HANDLES THIS WELL.  WILL OPT FOR TWO
GROUPINGS ON THE ZONES.  EXPECT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING CONVECTION...WITH THE MAIN FOCUS BEING A FEW
VORT MAXES FROM GA THAT MOVE WESTWARD.  AVN STILL DRYING OUT THE
MIDDLE AND UPPER LEVELS FOR THE TENNESSEE VALLEY ON THURSDAY.  THIS
WILL RESULT IN A LOWER POP.  WILL NOT REMOVE POPS ALL TOGETHER...
BECAUSE THERE WILL BE AMPLE DAYTIME HEATING AND COULD GET AN ISOLATED
THUNDERSTORM TO DEVELOP.  PW VALUES REMAIN ABOVE 1.5...LI/S ARE
NEGATIVE...AND CAPE IS AOA 2000 J/KG.  WITH THE ABOVE CONDITIONS
AREA WIDE...AND AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S...COULD
SEE ISOLATED...BOARDER LINE...SEVERE STORMS FOR THE WHOLE SHORT TERM
FORECAST PERIOD.  THEY WILL DIE DOWN QUICKLY AS DAYTIME HEATING IS
LOST.

GUIDANCE NUMBERS FOR TEMPS ARE ALL CLOSE AND LOOK REASONABLE.  DON/T
EXPECT MUCH VARIATION FROM DAY TO DAY.  WILL GO A DEGREE WARMER ON
HIGHS TOMORROW AND THURSDAY THAN TODAY.  WILL DISREGARD THE HIGHER
MAV POPS WEDNESDAY AND THURSDAY...AS FEEL THE CLOSED LOW OVER GA THAT
MOVES OUR WAY IS OVER DONE.  FAVOR THE MORE OPEN SOLUTION OF THE ETA.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV  092/071 093/071 093 3131
BHM  092/070 093/071 093 3232
MGM  092/071 093/071 093 3232

.BHM...NONE.

80

In the hours before

Special weather statement, Jul 2, 12:32 PM CST, 38 minutes before
ALZ001>050-022032-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS.  SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM.  SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
July 2, 1:10 PM CST
Where
Jefferson County, Gardendale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.650, -86.817

Dime size hail was observed in Gardendale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307813.